New Mexico, 2021

Flash Flood in New Mexico, July 6, 2021

July 6, 2021 · NWS EPZ · 1 event in 1 county or zone

Training storms developed over the east slopes of the Sacramento Mountains as modest moisture remained in place with a disturbance moving through north-northeast flow aloft. Antecedent moisture and additional heavy rain over the area northeast of Mescalero lead to flash flooding and road closures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Training storms developed over the east slopes of the Sacramento Mountains as modest moisture remained in place with a disturbance moving through north-northeast flow aloft. Antecedent moisture and additional heavy rain over the area northeast of Mescalero lead to flash flooding and road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 6, 12:34 PM MST, 26 minutes earlier.

Area forecast discussion, Jul 6, 12:34 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
134 PM MDT Tue Jul 6 2021

.SYNOPSIS...
Afternoon monsoonal thunderstorms will continue today and tomorrow.
However, Thursday and Friday our storm chances diminish as a
brief surge of drier, continental air enters the region. By
Saturday, the moisture returns and so do our storm chances for the
remainder of the weekend into early next week. Temperatures will
take a brief dip where most of the region will see upper 80s on
Wednesday, but we will steadily increase back into the 90s for
the rest of the period.

&&

.DISCUSSION...
.SHORT TERM...Rest of Today through Tomorrow...
Another busy day is underway here in the Borderland. High pressure
remains overhead with the center of the high located over southern
Utah/Nevada. We are positioned on the eastern edge of the high
allowing northerly flow to pull disturbances down into our area.
That's what's happening today along with plentiful moisture at the
surface, with PW values ranging from 1.25-1.5". Current radar as of
130pm shows showers and storms starting to become a bit more
numerous across the Sacramento Mountains and the Black Range. What
appears to be a residual weak MCV from overnight convection has been
slowly moving south through east El Paso/west Hudspeth Counties so
far today. That has resulted in showers and storms being able to pop
up in Hudpseth County early this afternoon. CAPE values are
currently sitting around 500-1500 J/kg per the latest analysis, with
the highest values across eastern areas. There's also a bit more
shear than yesterday, so some stronger storms will be possible
through the rest of today. The main threat with any storm that
develops today will be heavy rain that could lead to flash flooding,
particularly in portions of the Sacramento Mountains where heavy
rain has fallen for the last few days. Additionally, if stronger
storms do form, small hail and gusty winds will also be potential
hazards.

High resolution models show more storms developing across the area
over the next several hours and moving to the south. It looks like
the areas most likely to see storms will be well east of the Rio
Grande valley and areas to the west of Deming. The HRRR is back and
forth on if El Paso will see any activity this evening; the latest
run says something might skirt the far eastern side later this
afternoon, so kept PoPs elevated for the city. The HRRR and RAP are
also persistent with showing a larger outflow pushing westward from
storms in Otero/Hudspeth County and affecting El Paso/Las Cruces and
possibly all the way up to T-or-C between 4-6pm. If this occurs,
expect gusty easterly winds and maybe some patchy blowing dust. This
outflow could also develop additional storms due to the abundance of
moisture at hand. Models have the activity starting to dissipate
after sunset, though some scattered showers and isolated thunder
will likely persist into the early overnight hours. However, the
trend with each hi-res model run for overnight convection has been
less and less. I think we'll see some additional rain overnight,
which is why I left PoPs in for most of the area, however, I don't
think it will be quite as widespread as originally thought. The main
question is if the remnants from a convective complex in ABQ's area
will make it down into our northern zones just before sunrise,
similar to what happened this morning.

Looking ahead into the daytime hours of Wednesday shows a fairly
similar set up to today. The high will remain centered to our
northwest, though the biggest change will be that we may see our
flow aloft turn a bit more northeasterly. That won't have much
affect us on though aside from a slight shift in storm motion -
which will be more southwesterly tomorrow afternoon. CAPE values
don't look to be quite as high as today, in the 400-800 J/kg
ballpark. PWs won't change much, staying put in the 1.3-1.5" range
allowing for heavy rainfall to once again be a likely threat. In
terms of storm coverage, expect the first cells to develop over the
mountains around mid-day, as we've been seeing lately. Activity will
then try and move to the southwest into portions of the lowlands.
The NAM Nest and previous long-range run of the HRRR both show the
western lowlands being the favored location for afternoon activity
other than the mountains. Regardless, expect outflow boundaries to
move throughout the Borderland creating wind shifts, spotty gusty
winds, and perhaps even some additional storm development. Hi-res
models then agree in a quiet overnight period due to drier air
beginning to move in as the upper high shifts a bit more to the
east.

&&

.LONG TERM...
High pressure aloft over the U.S. Southwest will slowly progress
eastward back over the Four Corners on Thursday and cut off the tap
of anomalously high moisture that has lingered over southern New
Mexico and far west Texas for the past week. This stronger influence
of the upper high will bring a combination of subsident mid level
flow and more marginal moisture parameters as precipitable water
values dip below 1.0".

Thus, much more stable atmospheric conditions are expected Thursday
and Friday as capping inversions suppress the majority of convective
activity over the borderland. Most locations will stay dry the
second half of the week, with mentionable PoPs limited primarily to
mountain zones and the Gila Wilderness. A stray shower or two will
be possible in those areas, but the risk of flooding rains will not
be there. Temperatures should warm in response to the sunnier skies,
eventually returning to near climate normals by Friday. Lowland
highs will reach the mid-to-upper 90's under light east surface
winds.

A shortwave trough will enter the Central Plains on Saturday and
quickly push the upper high back westward toward Las Vegas. A return
of more favorable thunderstorm conditions looks to quickly return
over the weekend, with Lifted Indices of -1 to -3 suggesting a
marginally unstable environment and scattered showers and
thunderstorms across much of the region each afternoon. Much like
the past few days, rain chances will focus over mountainous terrain,
with more isolated late-evening storm chances along the desert
floor. Matched the NBM solution fairly closely for PoPs, but did
increase QPF from WPC guidance quite a bit. Localized flooding will
be the main hazard, but a few strong storms may occur with small
hail and gusty winds. Lowland highs will settle back down to the
upper 80's/lower 90's by next Monday, as the North American Monsoon
season surges onward.

&&

.AVIATION...18Z TAF CYCLE
SHRA/TSRA are expected to develop and move north to south through
the area this afternoon. A group of SHRA is located east of ELP
currently and should move out over the next hour or two. Cumulus
clouds are building over the higher terrain of the Gila region
and Sacramento Mountains with isolated SHRA beginning to develop.
Activity should become more widespread in the mountains by
19/20Z. Confidence is lower for TS impacts at the terminals this
afternoon, though DMN and perhaps ELP look to have the best
chance. +RA and brief VIS restrictions of 2-4SM will be the main
threats with these storms. Gusty outflow winds up to 40KT may also
be possible. SHRA/TSRA will likely continue into the overnight
period, so included VCSH for most terminals between 03-09Z. CIGs
will generally be SCT-BKN060-100 BKN120-200 through the period.
Outside of storms, winds will be east/southeasterly AOB 12KT.

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are expected across
the area both this afternoon and Wednesday. Expect storms to
initially develop across the mountains, then drift south/southwest
into portions of the lowlands. The main threat with these storms
will be heavy rainfall leading to areas of flash flooding. Burn
scars will continue to be at a much higher risk for flooding.
Occasional gusty, erratic winds could also be possible from outflow
boundaries moving through. Min RHs will generally be 35-40 percent
this afternoon and Wednesday, with overnight recoveries above 75
percent tonight.

Drier air will push in for Thursday cutting off storm chances to the
area. If there is a slight chance of a storm anywhere, it'll be
across the Gila region, but it's a low chance. Min RHs will fall to
25 percent on Thursday and to 20-25 percent on Friday. Slightly
better storm chances may return to the Gila on Friday, but elsewhere
should remain dry. Moisture begins to creep back in for the weekend
resulting in more widespread storm chances each afternoon, though
the best chances will stay in the mountains. Min RHs will gradually
return to around 25-30 percent with overnight recoveries of 60-70
percent by the end of the week.  Winds look to remain
east/southeasterly and fairly light, except in and around
thunderstorms. Vent rates will be Fair to Good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  88  71  94 /  30  30   0   0
Sierra Blanca           66  86  63  86 /  20  10   0   0
Las Cruces              70  86  67  92 /  30  40   0   0
Alamogordo              67  85  65  90 /  30  50  10   0
Cloudcroft              51  64  48  70 /  60  60  10   0
Truth or Consequences   70  87  68  92 /  40  40  10   0
Silver City             63  81  62  86 /  50  50  30   0
Deming                  70  89  65  92 /  50  40  10   0
Lordsburg               71  90  67  92 /  50  30  20   0
West El Paso Metro      74  88  71  94 /  30  30   0   0
Dell City               67  89  67  91 /  10  20   0   0
Fort Hancock            71  91  69  94 /  10  20   0   0
Loma Linda              66  82  65  85 /  30  30   0   0
Fabens                  73  90  70  94 /  30  20   0   0
Santa Teresa            71  87  67  91 /  30  30   0   0
White Sands HQ          71  86  70  89 /  30  40   0   0
Jornada Range           67  86  67  90 /  30  40   0   0
Hatch                   70  88  68  92 /  50  40   0   0
Columbus                70  89  69  91 /  40  30   0   0
Orogrande               68  85  67  89 /  30  40   0   0
Mayhill                 56  72  54  79 /  60  60  10   0
Mescalero               55  73  52  80 /  60  60  10   0
Timberon                53  72  52  77 /  40  60  10   0
Winston                 58  81  57  86 /  60  50  20   0
Hillsboro               65  84  64  89 /  40  50  20   0
Spaceport               67  85  66  90 /  40  40  10   0
Lake Roberts            56  81  57  88 /  50  60  40  20
Hurley                  64  84  61  89 /  40  50  30   0
Cliff                   63  89  58  95 /  40  50  40  20
Mule Creek              61  87  62  90 /  30  50  40  20
Faywood                 66  82  64  87 /  50  40  20   0
Animas                  69  90  65  92 /  50  30  20   0
Hachita                 69  88  65  90 /  40  30  10   0
Antelope Wells          67  87  66  89 /  50  40  10   0
Cloverdale              66  85  64  87 /  50  40  20   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

32-Pegram/30/32
Hazardous weather outlook, Jul 6, 8:27 AM MST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
927 AM MDT Tue Jul 6 2021

NMZ401>417-TXZ418>424-071530-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
927 AM MDT Tue Jul 6 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected
across the Borderland today. Storms should develop over the Gila
region and Sacramento Mountains by mid-day before drifting into
portions of the lowlands. Storm motion today is expected to be
generally from north to south. The main hazard with these storms
will once again be locally heavy rainfall that could lead to areas
of flash flooding. Rain amounts may exceed 2 inches per hour in
some of the storms, which may quickly make back country roadways
and low water crossings impassable. Hikers and campers should
take proper precautions from the threat of lightning and running
water. As activity pushes into the lowlands this afternoon, gusty
outflow winds up to 40mph will be possible, potentially resulting
in loose outdoor objects being blown around. Showers and storms
look to continue into the late evening and early overnight period
before gradually dissipating by Wednesday morning. Remain alert
if driving at night as flash flooding is harder to see in the
dark. If you do encounter water running across or ponding on the
roadway, be sure to turn around, don't drown as you never know
just how deep the water is or what the structure of the road is
like underneath the water.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily storm chances will continue for most of the period. The
exception will be on Thursday as drier air pushes into the region
and cuts off most storm chances. Moisture will start to return on
Friday, though storm coverage will remain more limited to mountain
areas. Otherwise, expect the typical pattern to persist with
storms initially developing in the mountains, then moving into
portions of the lowlands. Heavy rainfall leading to flash flooding
will be the main hazard with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, however spotters are
encouraged to submit reports of severe weather and flooding if it
occurs.

Pegram

In the hours before

Special weather statement, Jul 6, 11:50 AM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service El Paso TX
1250 PM MDT Tue Jul 6 2021

NMZ417-TXZ420-421-061930-
Otero Mesa NM-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
1250 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND NORTH
CENTRAL HUDSPETH COUNTIES UNTIL 130 PM MDT...

At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cornudas, moving southwest at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cornudas and Cornudas Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 10543 3193 10530 3169 10557 3193 10578
TIME...MOT...LOC 1850Z 051DEG 12KT 3194 10548

CRESPO

The radar

The Holloman AFB radar (KHDX), 38 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 6, 1:00 PM MST to 3:00 PM MST
Where
Otero County, 3.83 mi NNE of Mescalero to 5.62 mi NE of Mescalero
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.197, -105.735

Flash flooding lead to closures along Highway 70 near mile marker 250 as well as NM-244 northeast of Mescalero. Torrential rainfall for an hour occurred with near zero visibility.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972289.